Alabama, 2016

Drought in Alabama, December 1 to 31, 2016

December 1 to 31, 2016 · NWS BMX · 39 events in 39 counties and zones

Below normal rainfall continued for a majority of central Alabama during the month of December. There were a few areas that received near or just above normal monthly rainfall amounts, including the northwest counties and those counties along and south of the I-85 corridor.

Where it happened

Every event with a place to put it; 39 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Below normal rainfall continued for a majority of central Alabama during the month of December. There were a few areas that received near or just above normal monthly rainfall amounts, including the northwest counties and those counties along and south of the I-85 corridor. For areas along the I-20 corridor, monthly rainfall averaged about 50-60 percent of normal. According to the Drought Monitor, drought conditions did not worsen in any county across central Alabama, while six counties were downgraded one drought level category.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 30, 11:25 PM CST, 35 minutes earlier.

Area forecast discussion, Nov 30, 11:25 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1125 PM CST Wed Nov 30 2016

.UPDATE...
Aviation Discussion.

&&

.DISCUSSION...

A few lingering showers remain behind the main line of storms that
are now in Georgia. These are generally well southeast of
Interstate 85 across the southeast counties of Central Alabama.
These will continue to move to the southeast and out of the area
generally before sunset. Dry weather with surface high pressure
will build over the Louisiana behind the front tonight into
Thursday with the center shifting to over Alabama by Friday.

By Saturday, an upper low over the SW U.S. into Northern Mexico
will begin to eject shortwaves through the southwest flow across
Alabama, beginning in the west part of the state during the day
Saturday and spreading through the area to become more widespread
by Sunday. We remain in a wet pattern across the state as the
first low gets absorbed into the upper flow on Monday and another
low digs across the Western U.S. on Tuesday. The second low also
looks to eject shortwaves through a continued southwest upper flow
over Alabama. Will forgo any severe mention with these systems at
this time as now the Saturday into Sunday system does not get the
return flow higher dew points that models were once hinting at in
previous runs. Guidance is now hinting at higher dew points
possibly for the second system at the beginning of next week into
mid week, but confidence remains low as there are big
discrepancies in values between models.

08

&&

.AVIATION...
06Z TAF Discussion.

VFR conditions with sct high clouds only across TOI at this time.
Winds will be from the northwest overnight, diminishing to around 5-
8 kts. Expect mostly clear skies/VFR conditions Thursday with winds
from the northwest around 8kts.

14

&&

.FIRE WEATHER...

A few lingering showers remain southeast of the Interstate 85
corridor for the late afternoon hours and these should be gone
around sunset. Drier air should move into the area on Thursday
and Friday but moisture returns Saturday with another round of
showers expected through the middle of next week. So, an overall
wet pattern will be in place for the next next 7 to 10 days.

08

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     37  56  31  58  35 /   0   0   0   0   0
Anniston    39  56  33  59  38 /  10   0   0   0   0
Birmingham  39  57  34  60  40 /   0   0   0   0   0
Tuscaloosa  38  59  33  61  39 /   0   0   0   0  10
Calera      39  58  34  61  39 /   0   0   0   0  10
Auburn      42  59  37  61  41 /  10   0   0   0   0
Montgomery  41  61  35  64  41 /  10   0   0   0  10
Troy        42  61  35  63  40 /  10   0   0   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Nov 30, 3:16 PM CST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
316 PM CST WED NOV 30 2016

ALZ011>015-017>050-020030-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
316 PM CST WED NOV 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08

In the hours before

Local storm report, Nov 30, 11:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1145 PM CST WED NOV 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TORNADO          5 NE ETHELSVILLE        33.46N 88.15W
11/29/2016                   PICKENS            AL   NWS STORM SURVEY

            AN EF1 WITH PEAK WINDS OF 95 MPH TOUCHED
            DOWN NE OF ETHELSVILLE. PATH WIDTH OF 600
            YDS AND PATH LENGTH OF 5.3 MILES. THE
            DURATION OF THE TORNADO EVENT WAS 10
            MINUTES.

&&

HA
Local storm report, Nov 30, 11:49 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1149 PM CST WED NOV 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     TORNADO          2 S PEBBLE              34.25N 87.54W
11/29/2016                   WINSTON            AL   NWS STORM SURVEY

            AN EF1 TORNADO TOUCHED DOWN E OF HALEYVILLE
            WITH PEAK WINDS OF 100-105MPH. PATH WIDTH OF
            100 YDS, PATH LENGTH OF 0.4 MILES. THE
            DURATION OF THE TORNADO EVENT WAS 2 MINUTES.

&&

HA
Local storm report, Nov 30, 11:58 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1158 PM CST WED NOV 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     TORNADO          1 ESE ARLEY             34.08N 87.19W
11/29/2016                   WINSTON            AL   NWS STORM SURVEY

            AN EF1 TORNADO WITH PEAK WINDS OF 105MPH
            TOUCHED DOWN ESE OF ARLEY. PATH WIDTH OF 300
            YDS AND PATH WIDE OF 4.5 MILES . THE
            DURATION OF THE TORNADO EVENT WAS 6 MINUTES.

&&

HA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

39 drought. Local standard time, as filed.

Drought, Marion

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

Drought classification lowered from (D4) Exceptional to (D2) Severe due to above normal rainfall.

Drought, Winston

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Winston forecast zone
Reported by
Drought Monitor
Coordinates
34.149, -87.374 (the zone’s center; the record gives no point)

Drought classification lowered from (D3) Extreme to (D2) Severe due to above normal rainfall.

Drought, Lamar

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lamar forecast zone
Reported by
Drought Monitor
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Drought classification lowered from (D3) Extreme to (D2) Severe due to above normal rainfall.

Drought, Sumter

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Sumter forecast zone
Reported by
Drought Monitor
Coordinates
32.591, -88.199 (the zone’s center; the record gives no point)

Drought classification lowered from (D3) Extreme to (D2) Severe due to above normal rainfall.

Drought, Dallas

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Dallas forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -87.106 (the zone’s center; the record gives no point)

Drought classification lowered from (D3) Extreme to (D2) Severe due to above normal rainfall.

Drought, Autauga

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Autauga forecast zone
Reported by
Drought Monitor
Coordinates
32.535, -86.643 (the zone’s center; the record gives no point)

Drought classification lowered from (D3) Extreme to (D2) Severe due to above normal rainfall.

Drought, Elmore

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Elmore forecast zone
Reported by
Drought Monitor
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Drought classification lowered from (D3) Extreme to (D2) Severe due to above normal rainfall.

Drought, Fayette

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Fayette forecast zone
Reported by
Drought Monitor
Coordinates
33.721, -87.739 (the zone’s center; the record gives no point)

Drought classification remained at (D3) Extreme.

Drought, Walker

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Walker forecast zone
Reported by
Drought Monitor
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

Drought classification remained at (D3) Extreme.

Drought, Pickens

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Pickens forecast zone
Reported by
Drought Monitor
Coordinates
33.281, -88.089 (the zone’s center; the record gives no point)

Drought classification remained at (D3) Extreme.

Drought, Greene

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Greene forecast zone
Reported by
Drought Monitor
Coordinates
32.853, -87.952 (the zone’s center; the record gives no point)

Drought classification remained at (D3) Extreme.

Drought, Hale

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
32.763, -87.629 (the zone’s center; the record gives no point)

Drought classification remained at (D3) Extreme.

Drought, Marengo

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Marengo forecast zone
Reported by
Drought Monitor
Coordinates
32.248, -87.789 (the zone’s center; the record gives no point)

Drought classification remained at (D3) Extreme.

Drought, Perry

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Perry forecast zone
Reported by
Drought Monitor
Coordinates
32.639, -87.294 (the zone’s center; the record gives no point)

Drought classification remained at (D3) Extreme.

Drought, Bibb

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Bibb forecast zone
Reported by
Drought Monitor
Coordinates
32.999, -87.126 (the zone’s center; the record gives no point)

Drought classification remained at (D3) Extreme.

Drought, Chilton

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Chilton forecast zone
Reported by
Drought Monitor
Coordinates
32.848, -86.719 (the zone’s center; the record gives no point)

Drought classification remained at (D3) Extreme.

Drought, Lowndes

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lowndes forecast zone
Reported by
Drought Monitor
Coordinates
32.155, -86.650 (the zone’s center; the record gives no point)

Drought classification remained at (D3) Extreme.

Drought, Montgomery

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Drought classification remained at (D3) Extreme.

Drought, Macon

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Macon forecast zone
Reported by
Drought Monitor
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Drought classification remained at (D3) Extreme.

Drought, Bullock

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Bullock forecast zone
Reported by
Drought Monitor
Coordinates
32.100, -85.716 (the zone’s center; the record gives no point)

Drought classification remained at (D3) Extreme.

Drought, Pike

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Pike forecast zone
Reported by
Drought Monitor
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

Drought classification remained at (D3) Extreme.

Drought, Barbour

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Barbour forecast zone
Reported by
Drought Monitor
Coordinates
31.870, -85.393 (the zone’s center; the record gives no point)

Drought classification remained at (D3) Extreme.

Drought, Russell

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

Drought classification remained at (D3) Extreme.

Drought, Lee

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lee forecast zone
Reported by
Drought Monitor
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Drought classification remained at (D3) Extreme.

Drought, Tuscaloosa

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Tuscaloosa forecast zone
Reported by
Drought Monitor
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Drought classification remained at (D4) Exceptional.

Drought, Jefferson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Drought classification remained at (D4) Exceptional.

Drought, Shelby

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Drought classification remained at (D4) Exceptional.

Drought, Blount

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Blount forecast zone
Reported by
Drought Monitor
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Drought classification remained at (D4) Exceptional.

Drought, St. Clair

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
St. Clair forecast zone
Reported by
Drought Monitor
Coordinates
33.716, -86.315 (the zone’s center; the record gives no point)

Drought classification remained at (D4) Exceptional.

Drought, Etowah

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Etowah forecast zone
Reported by
Drought Monitor
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

Drought classification remained at (D4) Exceptional.

Drought, Cherokee

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

Drought classification remained at (D4) Exceptional.

Drought, Calhoun

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Drought classification remained at (D4) Exceptional.

Drought, Cleburne

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cleburne forecast zone
Reported by
Drought Monitor
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

Drought classification remained at (D4) Exceptional.

Drought, Talladega

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Talladega forecast zone
Reported by
Drought Monitor
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

Drought classification remained at (D4) Exceptional.

Drought, Clay

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
33.269, -85.861 (the zone’s center; the record gives no point)

Drought classification remained at (D4) Exceptional.

Drought, Randolph

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Randolph forecast zone
Reported by
Drought Monitor
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Drought classification remained at (D4) Exceptional.

Drought, Coosa

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Coosa forecast zone
Reported by
Drought Monitor
Coordinates
32.936, -86.248 (the zone’s center; the record gives no point)

Drought classification remained at (D4) Exceptional.

Drought, Tallapoosa

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Tallapoosa forecast zone
Reported by
Drought Monitor
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Drought classification remained at (D4) Exceptional.

Drought, Chambers

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Chambers forecast zone
Reported by
Drought Monitor
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Drought classification remained at (D4) Exceptional.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670697, 670700, 670703, 670704, 670705, 670706, 670707, 670709, 670711, 670712, 670713, 670714, 670715, 670716, 670717, 670719, 670720, 670721, 670722, 670723, 670724, 670725, 670726, 670727, 670728, 670729, 670730, 670732, 670733, 670734, 670735, 670736, 670737, 670739, 670740, 670741, 670742, 670743, 670744.